While hormone therapy is among the most effective forms of systemic therapy for prostate cancer, any man considering hormone therapy should weigh the risks and benefits of the treatment, including possible side effects.
Most hormone therapies cause similar side effects due to changes in the levels of hormones (testosterone and estrogen). The side effects of drug-based hormone therapy and the time it takes to get over some of them depend on the type of drug, the dose, the length of time it’s given, and your overall health.
Similar side effects can occur with surgical removal of the testicles (orchiectomy). While orchiectomy is a simple outpatient procedure it also has the typical side effects and risks associated with surgery, including risks for bleeding and infection.
What to Expect
Infertility, urinary incontinence (inability to control urine flow), reduced sexual desire, impotence or erectile dysfunction, and changes in orgasm are the most common side effects of hormone therapy. Read more about the potential urinary and sexual side effects of prostate cancer treatments.
Other possible side effects may include fatigue, nausea, diarrhea, joint or muscle pain, loss of muscle mass, liver problems, and impacts on your blood—such as high blood pressure, anemia (low red blood cell counts), elevated blood sugar, and elevated cholesterol—as well as the following:
- Hot flashes
- Bone thinning (osteoporosis)
- Weight gain
- Mood swings
- Breast changes
Dealing with Common Side Effects
Your treatment team can tell you about the side effects that are most common with your specific treatment and may be able to give you medicines to prevent or relieve side effects or suggest other ways to manage side effects. For general advice, see the see the symptom management section.
Almost all men receiving hormone therapy experience hot flashes. Hot flashes may get better or even go away over time, but if hot flashes are a problem for you, ask your doctor about medications or alternative-medicine approaches to help alleviate them.
Hormone therapy lowers the level of both testosterone and estrogen, which maintains bone strength. Men who receive hormone therapy for prolonged periods may develop bone thinning, which can lead to osteoporosis and broken bones. Your doctor may follow the density of your bones using a DEXA (dual energy X-ray absorptiometry) scan during hormone therapy and, if appropriate, prescribe medications to prevent complications from osteoporosis. In addition, diet and exercise can help keep your bones strong.
Hormone therapy can decrease muscle mass and increase the percentage of body fat, increasing body weight overall. Talk with your doctor about how to modify your diet, and ask whether exercise is appropriate to prevent these complications. Seattle Cancer Care Alliance also has nutrition services to help you optimize your nutritional health during and after treatment.
Hormone therapy may cause mood swings, irritability, or depression. These should lessen with time, but if you feel your mood swings are too severe, talk to your doctor about medications, such as antidepressants, or a referral for emotional support.
Hormone therapy may cause enlargement of the breasts and breast pain, tenderness, or swelling. These problems are more common with the use of estrogens as hormone therapy. Your doctor may be able to suggest ways to prevent these side effects.